New Jersey, 2003

Heavy Rain in New Jersey, May 26, 2003

May 26, 2003 · NWS PHI · 5 events in 5 counties and zones

Heavy rain fell during the first half of the day on Memorial Day (the 26th) across most of central and southern New Jersey and caused low lying area and poor drainage flooding. m.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy rain fell during the first half of the day on Memorial Day (the 26th) across most of central and southern New Jersey and caused low lying area and poor drainage flooding. Doppler Radar storm total estimates ranged between 1.5 and 2.5 inches, most of which fell between 4 a.m. and 11 a.m. EDT. The recent wet weather along with east winds that gusted to nearly 30 mph knocked over a few shallow rooted trees. One tree damaged a vehicle in Deptford (Gloucester County). Storm totals included 2.57 inches in Mount Laurel (Burlington County), 2.16 inches in Verga (Gloucester County), 2.08 inches in West Deptford (Gloucester County), 1.94 inches in Mount Holly (Burlington County) and 1.73 inches in Flemington (Hunterdon County). The heavy rain was caused by a low pressure system which formed over a stalled front in the southeastern United States the morning of the 25th and moved slowly northeast. It reached Norfolk, Virginia around 8 a.m. EDT on the 26th, just east of Atlantic City at 2 p.m. EDT on the 26th and about 200 miles east of Atlantic City at 8 p.m. EDT on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 26, 3:01 AM EST, 59 minutes earlier.

Area forecast discussion, May 26, 3:01 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 AM EDT MON MAY 26 2003

RADAR LOOP THIS MRNG SHOWS MDT TO HVY PRECIP MOVING INTO THE FA FROM
THE SW...WHILE STLT LOOP SHOWS CLOUD SHIELD ASSOCD WITH RRQ OF UPPER
LVL JET MAX MOVG NEWD INTO NEW ENG. UVV WILL SUPPORT A PD OF HEAVIER
PRECIP FOR THE NEXT FEW HOURS...THROUGH ABOUT MID DAY.  THERE COULD
ALSO BE AN ISOLD TSTM OVER SERN PART OF FA THIS MRNG. THEN PRECIP
SHOULD TAPER OFF FROM SW TO NE THIS AFTERNOON AS VORT MAX NOW OVER
OH MOVES ON PAST. WILL CONTINUE URBAN AND SMALL STREAM FLOOD WATCH
FOR CURRENT AREA AND EXTEND IT TO NOON TODAY.

SOME DRYING IS FCST FOR MID AND UPPER LVLS TONIGHT AND TUE AS
CURRENT SYS MOVES OUT AND WE GET SOME WK NW FLOW AND CD ADVECTION AT
LOW LVLS. WILL BE OPTIMISTIC AND FCST SOME BREAKS IN THE CLOUDS FOR
TUE...AND SLGTLY WARMER MAX TEMPS.

HWVR...BIG UPR LOW REMAINS OVER ERN US A WHILE LONGER AND ANOTHER
SHRTWV IS FCST TO SWING AROUND TUE NIGHT AND WED. PUT A CHC OF RW
BACK IN FOR TUE NIGHT AND CONTD CHC POPS FOR WED. LATEST GFS FCSTS
UPR LOW TO FINALLY MOVE OUT ON THU WITH A CHC FOR DRY WEATHER AND
MORE SEASONABLE TEMPS FOR FRI AND SAT.

MARINE...SCA CONTINUES FOR COASTAL WATERS DUE TO SEAS.

FCSTID =   20
MPO   58  49  63  51 / 100  20  20  30
ABE   63  52  65  51 / 100  20  20  30
RDG   62  52  65  52 / 100  20  20  30
PHL   63  55  68  57 / 100  20  20  30
12N   59  52  64  52 / 100  20  20  30
SMQ   62  53  66  54 / 100  20  20  30
TTN   62  54  67  55 / 100  20  20  30
MIV   64  55  67  56 / 100  20  20  30
ACY   64  55  66  55 / 100  20  20  30
ILG   65  55  68  57 / 100  20  20  30
DOV   65  56  68  56 / 100  20  20  30
GED   65  56  69  56 / 100  20  20  30
ESN   65  56  67  57 / 100  20  20  30

.PHI...
DE...URBAN AND SMALL STREAM FLOOD WATCH UNTIL NOON EDT MONDAY FOR
ZONE DEZ001. SCA FOR COASTAL WATERS.

MD...URBAN AND SMALL STREAM FLOOD WATCH UNTIL NOON EDT MONDAY FOR
ZONES MDZ008...MDZ012.

NJ...URBAN AND SMALL STREAM FLOOD WATCH UNTIL NOON EDT MONDAY FOR
ZONES NJZ015>019. SCA FOR COASTAL WATERS.

PA...URBAN AND SMALL STREAM FLOOD WATCH UNTIL NOON EDT MONDAY FOR
ZONES PAZ067>071.

AMC
Hazardous weather outlook, May 25, 4:30 AM EST, 23 hours 30 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EDT SUN MAY 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ALONG THE NEW JERSEY
AND DELAWARE COASTS.  OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AMC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Cumberland

When
May 26, 4:00 AM EST to 11:00 AM EST
Where
Cumberland County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.328, -75.129 (the zone’s center; the record gives no point)

Heavy Rain, Gloucester

When
May 26, 4:00 AM EST to 11:00 AM EST
Where
Gloucester County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Heavy Rain, Hunterdon

When
May 26, 4:00 AM EST to 11:00 AM EST
Where
Hunterdon County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Heavy Rain, Salem

When
May 26, 4:00 AM EST to 11:00 AM EST
Where
Salem County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Heavy Rain, Burlington

When
May 26, 4:00 AM EST to 11:00 AM EST
Where
Burlington County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356109, 5356110, 5356111, 5356112, 5357448.